Do SSRIs Cause Withdrawal Symptoms if Stopped Abruptly? Are They Addicting?

0
Posted

Do SSRIs Cause Withdrawal Symptoms if Stopped Abruptly? Are They Addicting?

0

Public awareness of antidepressant withdrawal syndromes increased in October 2000 when two California attorneys filed a lawsuit against SmithKline Beecham (now GlaxoSmithKline) requesting a change in the labeling of paroxetine (Paxil), claiming the selective serotonin reuptake inhibitor (SSRI) antidepressant is addictive. Withdrawal symptoms, including gastrointestinal and somatic complaints, sleep disturbances, movement disorders and psychological symptoms, are reported to occur in up to 30 percent of patients who abruptly discontinue SSRIs. While reports of antidepressant withdrawal syndromes first appeared in the late 1970s with the tricyclic antidepressants, investigators have recently reported withdrawal symptoms upon discontinuation of venlafaxine, mirtazapine and nefazodone, suggesting that withdrawal syndromes may occur with any available antidepressant. More Information: To receive a free copy of the withdrawal summary chart published in the December issue of The Brown Univers